Many types of medications (see a list here) can have sexual side effects, such as low libido, erectile dysfunction, and vaginal dryness. The situation can be frustrating, but more often than not, these side effects can be managed. The first step is seeing a doctor. Sexual problems can have a variety of causes, and it’s important to have a thorough checkup.
If the problem is caused by the medication, there are several options to consider. However, note that avoiding sexual side effects is not a reason to stop taking your medication, which might be important for your health (e.g. anti-hypertensive medications).
- Give the medication more time. It might take the body time to adjust to a new medication. The sexual side effects may go away on their own.
- Change the dosage. Sometimes, reducing the dosage of a medication can alleviate sexual side effects while still being effective for the patient’s condition.
- Change the medication. In some cases, switching to an entirely new medication may help. For example, a person who takes a selective serotonin reuptake inhibitor (SSRI) for depression might have a decrease in libido. But another type of antidepressant might not have this effect at all.
- Add another medication. A second medication might counteract the sexual side effects of the first. For example, if a man finds a certain drug gives him problems with erections, his doctor might prescribe a drug used to treat erectile dysfunction.A woman experiencing vaginal dryness might try an over-the-counter lubricant.
Any changes in medication should be made under a doctor’s supervision. Patients should not stop taking their medications as prescribed until they have discussed it with a healthcare provider.
If medication changes are not possible, there are still ways to manage sexual side effects.
- Have sex at a particular time of day. Some couples plan sex for a time when the medication is less potent.
- Think about lifestyle. Managing stress, staying fit, and eating healthy foods are all good for one’s sex life.
- Communicate. Couples should be open about their sexual needs. If one partner is experiencing sexual side effects from medication, the couple may need to make some adjustments in the bedroom. Talking it over might bring partners closer together, too. A sex therapist or counselor can help with this, especially if couples are uncomfortable discussing sex.